Poisoning is a morbid state produced by the exposure to a toxic agent (poison) that causes a functional disturbance and/or structural damage. Although the majority of poisonings during pregnancy are accidental, up to one-fifth can be intentional as part of a suicide gesture or attempt.
Two general principles should be kept in mind when treating pregnant women who are poisoned:
More harm and damage may result from withholding or delaying needed therapy to the mother.
We treat the fetus by treating the mother.
Excluding drugs of abuse, the three most common intentional poisonings during pregnancy are those by acetaminophen (also known as paracetamol or acetyl-para-aminophenol [APAP]), nonsteroidal anti-inflammatory medications (NSAIDs; we will review salicylate poisoning), selective serotonin reuptake inhibitors (SSRIs) and opioids (typically in the form of analgesics).
This chapter specifically addresses the perinatal concerns and management of these three poisonings and that of iron, which because of its availability to pregnant women can also be implicated in an acute poisoning.
Pregnancy represents a special population due its physiologic changes affecting drug and toxin absorption, distribution, metabolism, excretion, and transplacental passage with potential fetal effects. General toxicologic and decontamination management principles are the same as for the nonpregnant population. Maternal stabilization is priority, with immediate evaluation of ventilatory, hemodynamic, and mental status. In patient with mental status changes, suspect hypoglycemia or narcotic overdose first and treat accordingly (dextrose and/or naloxone).
Excluding alcohol and drugs of abuse, APAP is the most common drug taken in overdose during pregnancy.
Most APAP is metabolized in the liver by being conjugated with sulfate or glucuronide to form nontoxic metabolites that are excreted in the urine (Fig. 23-1). Approximately 7% of APAP, however, is metabolized in the liver and kidneys by cytochrome P450 to form a toxic metabolite, N-acetyl-p-benzoquinoneimine (NAPQI). NAPQI is an extremely reactive molecule that covalently binds to macromolecules, leading to cell injury and death. NAPQI normally undergoes detoxification by combining with glutathione to form a nontoxic mercapturic acid metabolite that is excreted in the urine. With APAP overdose, however, so much NAPQI is formed that glutathione stores become depleted resulting in NAPQI-induced cytotoxicity. Acetaminophen poisoning principally affects the liver and, to a lesser extent, the kidneys.
Pathophysiology of acetaminophen poisoning. APAP, acetaminophen; NAC, N-acetylcysteine; NAPQI, N-acetyl-p-benzoquinoneimine.
Toxic Doses and Clinical Course
Patients acutely ingesting more than 140 mg/kg of acetaminophen are at risk for hepatotoxicity. One can predict the risk for developing hepatotoxicity after an acute, single ingestion by obtaining a serum APAP concentration at least 4 hours after ingestion. Plotting the resulting ...